• Hi everyone I'm new to this so please forgive any mistakes. :] I just finished with radiation last week & wanted some advice...

    Asked by Deb949 on Tuesday, November 20, 2012

    Hi everyone I'm new to this so please forgive any mistakes. :] I just finished with radiation last week & wanted some advice...

    It is recommended that I take tamoxifen for five years. I am reluctant to take it. I had DCIS & it was very early stage. I guess the risks associated with the drug scare me. Am I crazy for feeling this way?? Thanks for listening.

    10 Answers from the Community

    10 answers
    • mharris' Avatar
      mharris

      As some of our other friends have mentioned here people have very different reactions (side effects) to the medications. So people take it daily for the entire five years and don't notice it anymore than a Flintstone chewable whereas others take it and feel nearly chemo sick with pill they swallow (that was me). Clearly, I couldn't live that way for five years but like Karen 1956 mentioned, I know I gave it my all. I decided to go with other options. Research and discuss your options with your oncologist. Your effects may be different from others of us. All the best to you Deb!

      over 8 years ago
    • MaryMoo's Avatar
      MaryMoo

      I would like to echo what the others have said about this being a personal decision for you. Ask your doctor to explain how much tamoxifen will improve your long term survival rate. I assume you were estrogen/progesterone positive. If not or if your doctors don't know, they need to relook at your tumor and find out. Also, although your cancer was caught at an early stage, the aggressiveness (or lack of it) may also be an important factor in the decision. I would tell you that tamoxifen has been, overall, an incredible success story. If your tumor was E/P positive, I suggest you try taking it and see what your side effects are. I hate my side effects, but I looked at how much it was going to increase my long term survival rate and decided it was worth it. Only 10 more months left.

      over 8 years ago
    • debco148's Avatar
      debco148

      Hi Deb.. I just finished radiation in October and also was prescribed Tamoxifen. After doing lots of research, because I don't do medicine of any kind very well, I started it about 3 weeks ago. Not one side effect at all. I was told to take it the same time every day and at night preferably. So I chose 10pm each night. I find that I sleep so much better now. Of course, the chemo and radiation are now out of my system. I have no more fatique and I have been exercising a lot. I don't think you are crazy to feel this way at all. I just felt that the protocol is so well tested by so many and I really trust my oncologist. She is honest and quite frank. This drug has been used for quite a while now and the side effects are less than taking the pill really. You take for 5 years but it prevents those nasty estrogren receptors from starting something up again for up to 10 years. I also have seen a good nutritionist who deals with cancer and plan on changing my whole lifestyle--- the key now is not to have this stuff come back.. we have to use all the tools we have. Good luck and write anytime.. Happy Thanksgiving. Debco

      over 8 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.